Kansas, 2015

Tornado and Flash Flooding in Kansas, September 10, 2015

September 10, 2015 · NWS TOP · 73 events in 18 counties and zones

One EF0 tornado occurred too.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One EF0 tornado occurred too.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 2:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 10, 2:17 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU SEP 10 2015

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 313 PM CDT THU SEP 10 2015

An upper level trough located across eastern MT and western SD will
dig southeast across the central plains Tonight. At the surface a
cold front extended from western IA...southwest into southeast NE,
then west across southern NE. An outflow boundary was slowly pushing
southwest across the CWA and extended from near LWC...southwest to
Abilene. This outflow boundary will probably stall out in its
current position. The mesoscale models show a cluster of storms
developing across west central NE as the H5 trough approaches. These
storms will move southeast and intensify as they encounter deeper
moisture and instability across north central KS. MLCAPES early this
afternoon were already 2000 to 3000 j/kg. As the northwesterly mid
and upper flow increases the effective sfc to 6km shear should
increase to 40 to 50 kts. Any discrete surface based storms that
develop along the outflow boundary may intensify into supercell
thunderstorms, capable of producing large hail and damaging wind
gusts. If a storm rides the boundary or propagates to the right of
mean shear vector than these supercells may capable of producing
isolated tornadoes late this afternoon into the early evening hours.
Once the storms in NE congeal into a squall line or MCS than
damaging wind gusts and heavy rainfall will be the primary hazard as
the complex of storms move southeast across the CWA this evening.

The front and/or outflow ahead of the thunderstorm complex should
move south of the CWA after midnight. Ascent ahead of the upper
trough and isentropic lift north of the boundary will keep the
chance for rain and elevated thunderstorms into the early morning
hours of Friday.

Friday...Any morning showers across the southeast counties of the
CWA will move southeast into southwest MO by the mid morning hours,
as the upper trough digs southeast into the mid MS river valley.
Friday will be cooler with northeast winds of 10 to 20 MPH and gusts
to 25 MPH during the late morning and afternoon hours. Skies will
become mostly sunny by noon across the entire CWA. Highs will be
cooler with lower to mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 313 PM CDT THU SEP 10 2015

Strong sfc high will settle into the region Fri night with light
winds and very dry air in place expect lows to drop into the 40s by
Sat morning. Pleasant/quiet weather will persist through the weekend
since do not feel the current QPF depiction of the NAM is too far
east on Saturday and feel that any precip should remain to the west
of the CWA Sat.

By Sunday breezy south winds will return along with warmer temps but
humidities will remain low given the sfc high will push into the
Gulf over the weekend. Southwest flow aloft will establish across
the Plains into next week with lee troughing which will produce
windy and warm conds through mid week. Next chc for precip appears
to be Weds or Thurs as a sfc front attempts to sag toward the state.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1232 PM CDT THU SEP 10 2015

Storms are expected to develop north of the KS/NE boarder and move
SE across the terminals.  Timing is still a bit tricky but believe
storms could be near the terminals by 21-22Z, with the main line
later between 00-04Z bringing a drop in visbys/cigs.  Rain with
thunder and lightning will persist behind the main line, with a
clearing early morning. After this, VFR can be expected.

&&

.TOP
WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10
PM CDT FOR
KSC027-029-041-061-111-117-127-143-149-157-161-197-201. &&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Heller
Hazardous weather outlook, Sep 10, 1:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT THU SEP 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
236 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA
BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE
WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS
EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 10, 3:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT THU SEP 10 2015

KSZ058-102215-
COFFEY-
448 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
515 PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3817 9595 3827 9593 3825 9570 3808 9570
TIME...MOT...LOC 2148Z 266DEG 5KT 3821 9589
Special weather statement, Sep 10, 4:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT THU SEP 10 2015

KSZ058-102245-
COFFEY-
515 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 545
PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3820 9590 3827 9589 3826 9565 3810 9566
TIME...MOT...LOC 2215Z 258DEG 8KT 3822 9584

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

48 hail, 18 thunderstorm wind, 6 flash flood, 1 tornado. Local standard time, as filed.

Hail, Washington

When
September 10, 5:00 PM CST to 5:01 PM CST
Where
Washington County, 3.8 mi ESE of Haddam
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.820, -97.240

Hail, Washington

When
September 10, 5:00 PM CST to 5:01 PM CST
Where
Washington County, 3.8 mi ESE of Haddam
Measured
1.75 in hail
Reported by
Public
Coordinates
39.820, -97.240

Hail, Washington

When
September 10, 5:03 PM CST to 5:04 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.140

Hail cracked storm windows on the north side of the house. Estimated winds at least 50 mph.

Hail, Republic

When
September 10, 5:06 PM CST to 5:07 PM CST
Where
Republic County, 0.69 mi N of Munden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -97.500

Hail, Republic

When
September 10, 5:12 PM CST to 5:13 PM CST
Where
Republic County, 0.53 mi W of New Tabor
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.540

Hail, Republic

When
September 10, 5:12 PM CST to 5:13 PM CST
Where
Republic County, Munden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.500

Hail broke the storm door to the house.

Hail, Pottawatomie

When
September 10, 5:18 PM CST to 5:19 PM CST
Where
Pottawatomie County, 6.91 mi N of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -96.580

Hail, Washington

When
September 10, 5:21 PM CST to 5:22 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Baseball sized hail with estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, Washington

When
September 10, 5:21 PM CST to 5:22 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Wind gusts estimated 60 to 70 mph with baseball sized hail.

Hail, Riley

When
September 10, 5:22 PM CST to 5:23 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.180, -96.570

Hail, Pottawatomie

When
September 10, 5:25 PM CST to 5:26 PM CST
Where
Pottawatomie County, 6.24 mi N of Manhattan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.270, -96.570

Hail, Coffey

When
September 10, 5:33 PM CST to 5:34 PM CST
Where
Coffey County, 0.69 mi N of Burlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.210, -95.750

Hail, Washington

When
September 10, 5:35 PM CST to 5:36 PM CST
Where
Washington County, 2.97 mi SE of Linn
Measured
2.5 in hail
Reported by
Public
Coordinates
39.650, -97.040

Wind gusts estimated around 30 mph.

Hail, Washington

When
September 10, 5:40 PM CST to 5:41 PM CST
Where
Washington County, 3 mi ESE of Kimeo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -96.950

Hail, Washington

When
September 10, 5:40 PM CST to 5:41 PM CST
Where
Washington County, 2.76 mi S of Haddam
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.810, -97.300

Thunderstorm Wind, Washington

When
September 10, 5:40 PM CST to 5:41 PM CST
Where
Washington County, 2.76 mi S of Haddam
Measured
64 kt (74 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.810, -97.300

Wind gusts estimated.

Hail, Washington

When
September 10, 5:41 PM CST to 5:42 PM CST
Where
Washington County, 6.39 mi E of Kimeo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.600, -96.880

Hail, Pottawatomie

When
September 10, 5:51 PM CST to 5:52 PM CST
Where
Pottawatomie County, 2.12 mi NE of St George
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.220, -96.400

Hail, Riley

When
September 10, 6:01 PM CST to 6:02 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Hail, Republic

When
September 10, 6:02 PM CST to 6:03 PM CST
Where
Republic County, 3.47 mi ENE of Republic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.940, -97.760

Hail, Riley

When
September 10, 6:03 PM CST to 6:04 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
4 in hail
Reported by
Public
Coordinates
39.430, -96.760

Hail, Washington

When
September 10, 6:05 PM CST to 6:06 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Hail, Riley

When
September 10, 6:08 PM CST to 6:09 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
39.430, -96.760

Hail, Pottawatomie

When
September 10, 6:10 PM CST to 6:11 PM CST
Where
Pottawatomie County, 0.54 mi E of Louisville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.250, -96.310

Hail, Coffey

When
September 10, 6:10 PM CST to 6:11 PM CST
Where
Coffey County, 1.49 mi SSW of Le Roy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.060, -95.640

Hail, Clay

When
September 10, 6:20 PM CST to 6:21 PM CST
Where
Clay County, 3.83 mi WNW of Industry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -97.230

Hail, Franklin

When
September 10, 6:20 PM CST to 6:21 PM CST
Where
Franklin County, 2.07 mi S of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -95.270

Hail, Cloud

When
September 10, 6:23 PM CST to 6:24 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

Wind gusts estimated up to 45 mph.

Hail, Clay

When
September 10, 6:23 PM CST to 6:24 PM CST
Where
Clay County, 3.83 mi WNW of Industry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -97.230

Wind gusts estimated up to 60 mph.

Thunderstorm Wind, Clay

When
September 10, 6:23 PM CST to 6:24 PM CST
Where
Clay County, 3.83 mi WNW of Industry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.160, -97.230

Wind gusts estimated. Golf ball sized hail.

Hail, Coffey

When
September 10, 6:26 PM CST to 6:27 PM CST
Where
Coffey County, Le Roy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.630

Thunderstorm Wind, Franklin

When
September 10, 6:27 PM CST to 6:28 PM CST
Where
Franklin County, Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.620, -95.270

Power lines down due to wind gusts.

Hail, Franklin

When
September 10, 6:28 PM CST to 6:29 PM CST
Where
Franklin County, 3.31 mi WNW of Norwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.690, -95.290

Hail, Franklin

When
September 10, 6:28 PM CST to 6:29 PM CST
Where
Franklin County, 2.76 mi S of Ottawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.580, -95.270

Hail, Clay

When
September 10, 6:28 PM CST to 6:29 PM CST
Where
Clay County, 3.01 mi ENE of Industry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -97.120

Hail, Pottawatomie

When
September 10, 6:30 PM CST to 6:31 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.310

Hail, Douglas

When
September 10, 6:31 PM CST to 6:32 PM CST
Where
Douglas County, 3.5 mi SE of Worden
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -95.290

Hail, Pottawatomie

When
September 10, 6:36 PM CST to 6:37 PM CST
Where
Pottawatomie County, 1.48 mi SSW of Wamego Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
39.180, -96.280

Hail, Franklin

When
September 10, 6:37 PM CST to 6:38 PM CST
Where
Franklin County, 2.13 mi NE of Centropolis
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.740, -95.320

Hail, Pottawatomie

When
September 10, 6:45 PM CST to 6:46 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
1.25 in hail
Reported by
Public
Coordinates
39.390, -96.410

Hail, Ottawa

When
September 10, 6:52 PM CST to 6:53 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Geary

When
September 10, 6:53 PM CST to 6:54 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Thunderstorm Wind, Geary

When
September 10, 6:53 PM CST to 6:54 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Wind gusts estimated.

Hail, Douglas

When
September 10, 6:54 PM CST to 6:55 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.780, -95.190

Hail, Ottawa

When
September 10, 6:55 PM CST to 6:56 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Wind gusts estimated up to 40 mph.

Hail, Douglas

When
September 10, 7:00 PM CST to 7:01 PM CST
Where
Douglas County, 5.82 mi NNW of Globe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -95.460

Hail, Wabaunsee

When
September 10, 7:05 PM CST to 7:06 PM CST
Where
Wabaunsee County, 2.14 mi SSE of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -96.090

Thunderstorm Wind, Geary

When
September 10, 7:08 PM CST to 7:09 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Wind gusts measured.

Hail, Douglas

When
September 10, 7:08 PM CST to 7:09 PM CST
Where
Douglas County, 1.48 mi NNW of Lone Star
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.890, -95.360

Hail, Douglas

When
September 10, 7:10 PM CST to 7:11 PM CST
Where
Douglas County, 0.88 mi SW of Clinton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.390

Hail, Douglas

When
September 10, 7:10 PM CST to 7:11 PM CST
Where
Douglas County, 2.99 mi SW of Clinton
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.890, -95.420

Hail, Wabaunsee

When
September 10, 7:15 PM CST to 7:16 PM CST
Where
Wabaunsee County, 5.1 mi NW of Alma
Measured
1.5 in hail
Reported by
Public
Coordinates
39.070, -96.350

Tornado, Wabaunsee

When
September 10, 7:16 PM CST to 7:22 PM CST
Where
Wabaunsee County, 4.36 mi SE of Keene to 6.58 mi ENE of Bradford
Rating
EF1
Path length
3.46 mi
Path width
50 yd
Continued into
Shawnee, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
38.910, -95.967

Damage survey revealed minor hedge row tree damage and one power pole broken near beginning of path. Circulation then traveled over pastureland into non-accessible area of Shawnee County where dual pol radar showed a weak damage or debris signature approx. 2 miles southeast of start point. The tornado continued southeast to cause tree damage including snapped trunk of large trees and causing minor roof damage to a home at 109th street 1 mile east of Carlson Road before lifting.

Thunderstorm Wind, Dickinson

When
September 10, 7:26 PM CST to 7:27 PM CST
Where
Dickinson County, 1.75 mi NE of Abilene Wright Arpk
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.920, -97.180

Wind gusts estimated.

Hail, Osage

When
September 10, 7:34 PM CST to 7:35 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Saw a broken wall cloud pass about 2 miles to the east. Did not see a funnel.

Hail, Wabaunsee

When
September 10, 7:35 PM CST to 7:36 PM CST
Where
Wabaunsee County, 4.15 mi S of Hessdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.200

Wind gusts estimated up to 50 mph.

Thunderstorm Wind, Lyon

When
September 10, 7:40 PM CST to 7:41 PM CST
Where
Lyon County, 5.4 mi W of Bushong
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -96.350

A 6 inch diameter tree branch down.

Thunderstorm Wind, Lyon

When
September 10, 7:47 PM CST to 7:48 PM CST
Where
Lyon County, 2.27 mi WNW of Miller
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.640, -96.040

Wind gusts measured.

Thunderstorm Wind, Lyon

When
September 10, 7:47 PM CST to 7:48 PM CST
Where
Lyon County, 1.38 mi N of Allen
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.670, -96.170

Wind gusts estimated.

Thunderstorm Wind, Lyon

When
September 10, 7:52 PM CST to 7:53 PM CST
Where
Lyon County, 1.38 mi N of Allen
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.670, -96.170

Unknown size tree branches down.

Thunderstorm Wind, Geary

When
September 10, 8:00 PM CST to 8:01 PM CST
Where
Geary County, 0.69 mi S of (Fri)marshall Aaf Ft
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -96.770

Wind gusts estimated. Dime sized hail.

Thunderstorm Wind, Morris

When
September 10, 8:15 PM CST to 8:16 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.490

Several 6 to 10 inch diameter tree branches down.

Thunderstorm Wind, Riley

When
September 10, 8:15 PM CST to 8:16 PM CST
Where
Riley County, Manhattan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.580

Several 2 to 3 inch diameter tree branches down.

Thunderstorm Wind, Morris

When
September 10, 8:21 PM CST to 8:22 PM CST
Where
Morris County, 2.14 mi NNW of Houcke
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -96.430

A few 4 inch diameter tree branches down.

Thunderstorm Wind, Lyon

When
September 10, 8:23 PM CST to 8:24 PM CST
Where
Lyon County, 5.4 mi W of Bushong
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -96.350

Wind gusts estimated.

Flash Flood, Shawnee

When
September 10, 8:35 PM CST to 10:35 PM CST
Where
Shawnee County, 3.39 mi S of Menoken to 2.59 mi WSW of Topeka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.031, -95.750

Street flooding occurring on 21st st from Fairlawn to Belle. Shunga drive between Gage and Fairlawn is impassable. Shunga creek at Gage has risen to 12 ft.

Flash Flood, Shawnee

When
September 10, 8:44 PM CST to 10:44 PM CST
Where
Shawnee County, 1.78 mi SSW of Menoken to 4.86 mi NW of Topeka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.056, -95.764

Topeka fire department is responding to several flooded vehicles around the city. Several residents were reporting water coming into their homes.

Thunderstorm Wind, Anderson

When
September 10, 8:50 PM CST to 8:51 PM CST
Where
Anderson County, 1.48 mi NNW of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -95.240

Wind gusts estimated.

Thunderstorm Wind, Franklin

When
September 10, 8:55 PM CST to 8:56 PM CST
Where
Franklin County, Richmond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.400, -95.250

Wind gusts estimated.

Flash Flood, Shawnee

When
September 10, 9:25 PM CST to 11:25 PM CST
Where
Shawnee County, 4.43 mi SW of Menoken to 4.17 mi SSW of Menoken
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.030, -95.802

The 2200 block at Indian Hills rd is impassable due to high water.

Flash Flood, Shawnee

When
September 10, 9:25 PM CST to 11:25 PM CST
Where
Shawnee County, 1.28 mi ENE of Topeka to 1.68 mi SE of Topeka
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.060, -95.660

Flood water at least 6 inches deep at the intersection of Branner st and 4th and Greeley st.

Flash Flood, Shawnee

When
September 10, 9:50 PM CST to 11:50 PM CST
Where
Shawnee County, 4.15 mi N of Auburn to 4.22 mi N of Auburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.960, -95.820

Flooding at 61st and Auburn rd. Water rescue conducted due to car in deep water.

Flash Flood, Shawnee

When
September 10, 10:25 PM CST to 11:59 PM CST
Where
Shawnee County, 4.15 mi N of Auburn to 4.22 mi N of Auburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.960, -95.820

Six mile creek is running over the bridge at 61st and Shadyridge lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601775, 601777, 601776, 601779, 601780, 601782, 601783, 601784, 601786, 601787, 601788, 601789, 601791, 601792, 601793, 601795, 601796, 601797, 601798, 601800, 601801, 601802, 601803, 601804, 601805, 601806, 601808, 601809, 601810, 601861, 601812, 601813, 601814, 601816, 601817, 601818, 601819, 601820, 601821, 601822, and more.